Iowa, 2004

Flash Flooding and Heavy Rain in Iowa, July 5 to 6, 2004

July 5 to 6, 2004 · NWS DVN · 6 events in 3 counties and zones

Thunderstorms developed in the warm sector of a storm system during the afternoon hours. The storms organized into a squall line, supported by a strong low level jet, and raced east.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$85,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Thunderstorms developed in the warm sector of a storm system during the afternoon hours. The storms organized into a squall line, supported by a strong low level jet, and raced east. Due to already wet antecedent conditions across Eastern Iowa, flash flooding again occurred in areas that had been hit hard from flooding in late May and June. The squall line bowed out as it moved across Henry County Illinois causing isolated wind damage. East Southeast of Stanley, Iowa, several people had to be rescued by boat after Buffalo Creek surrounded a house with high water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 5, 2:44 PM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Jul 5, 2:44 PM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
344 PM CDT MON JUL 5 2004

.SYNOPSIS...AT THE SURFACE THIS AFTERNOON...A QUASI-STATIONARY FRONT
EXTENDS...WEST NORTHWEST TO EAST SOUTHEAST...FROM A LOW NEAR
DSM ACROSS EASTERN IOWA INTO CENTRAL ILLINOIS NEAR PIA.  A FETCH OFF
LAKE MICHIGAN IS HOLDING THE FRONT IN PLACE IN ILLINOIS...WHILE THE
INFLUENCE OF THE LOW IN IOWA IS FORCING THE FRONT SLOWLY NORTHWARD
WEST OF THE MISSISSIPPI. FURTHER SOUTH...A SECOND DIFFUSE FRONT IS
APPARENT ACROSS SOUTHERN IOWA INTO CENTRAL ILLINOIS. THUNDERSTORMS
HAVE BEGUN TO BREAK OUT ALONG THE NORTHERN FRONT. GOOD UPPER SUPPORT
AT THE JET LEVEL...DIVERGENCE AT 500MB...AND STRONG VVS...EXIST
ACROSS THE ENTIRE FORECAST AREA. CAPES ARE ON THE ORDER OF 2500
ACROSS THE SOUTHERN HALF.

&&

.SHORT TERM...(TONIGHT AND TUESDAY) THERE ARE STILL SIGNIFICANT
DIFFERENCES IN THE SHORT-TERM MODELS IN HANDLING THE IOWA LOW AND
ASSOCIATED FRONTS. ETA STILL SEEMS TO BE HANDLING SITUATION BEST.

THE NORTHERN FRONT WILL LIFT SLOWLY NORTH OF THE FORECAST AREA THIS
EVENING.  HOWEVER...THUNDERSTORMS WILL PROBABLY DEVELOP ALONG THE
SOUTHERN FRONT...AS ACTIVITY IN SOUTH CENTRAL IOWA PROGRESSES
EASTWARD THIS EVENING. THESE STORMS COULD INTERACT WITH BOUNDARIES
PUT OUT BY AFTERNOON CONVECTION.  A VIGOROUS VORT MAX WILL LIFT
NORTHEAST ACROSS THE FA THIS EVENING...WITH THE STRONGEST PVA
NORTHWEST HALF.  VVS AND UPPER SUPPORT WILL LIFT NORTHEAST OF THE FA
AROUND 06Z. A SECOND VORT MAX WILL SWEEP ACROSS THE FA TUESDAY
AFTERNOON AND EVENING...BRINGING THE CHANCE OF ADDITIONAL SHOWERS
OR THUNDERSTORMS.

&&

.LONGER TERM...(TUESDAY NIGHT THROUGH NEXT MONDAY) THE PRIMARY
500MB TROF FINALLY MOVES OVER THE FA WEDNESDAY MORNING.  AFTER
THAT...RIDGING AT THE SURFACE AND ALOFT THRU THURSDAY...WITH A
SOUTHERLY FLOW DEVELOPING FRIDAY THE SURFACE.  PRECIP CHANCES WILL
INCREASE AHEAD OF AN ADVANCING COLD FRONT THAT WILL MOVE THRU THE
FA IN THE SUNDAY TIME FRAME.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

REA
Hazardous weather outlook, Jul 5, 4:40 AM CST, 12 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
540 AM CDT MON JUL 5 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-061030-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
540 AM CDT MON JUL 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH
CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND SCATTERED THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF THE
OUTLOOK AREA THIS MORNING...MAINLY SOUTH OF INTERSTATE 80. NO SEVERE
WEATHER IS EXPECTED.

THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON AND BECOME
WIDESPREAD THROUGH THIS EVENING. SOME OF THE THUNDERSTORMS WILL
HAVE THE POTENTIAL TO BECOME SEVERE. THE MAIN THREAT WILL BE DAMAGING
STRAIGHT LINE WINDS OF 60 TO 70 MPH. LARGE HAIL OF PENNY TO
QUARTER SIZE WILL BE A SECONDARY THREAT. THE THUNDERSTORMS ARE
EXPECTED TO DEVELOP INTO A LARGE COMPLEX AND MOVE ACROSS THE OUTLOOK
AREA TONIGHT. THE THREAT WILL TRANSITION TO HEAVY RAIN BY LATE
EVENING. WIDESPREAD RAINFALL AMOUNTS OF ONE HALF TO ONE INCH IS
LIKELY...WITH AREAS OF 2 TO 3 INCHES AND LOCALLY HIGHER AMOUNTS. THIS
HEAVY RAIN WILL LIKELY RESULT IN LOCALIZED FLOODING...MAINLY NUISANCE
TYPE FLOODING OF SMALL STREAMS AND CREEKS...AND LOW LYING OR POORLY
DRAINED AREAS. AT THIS TIME IT APPEAR AS THOUGH THE HEAVIEST
RAINS WILL OCCUR NORTH OF HIGHWAY 34...WITH POTENTIALLY ONE AXIS
OF HEAVIER RAIN FROM CEDAR RAPIDS TO FREEPORT AND ANOTHER ALONG THE
INTERSTATE 80 CORRIDOR AND 30 MILES EITHER SIDE. LOCATIONS
INCLUDING IOWA CITY...WASHINGTON...BELLE PLAINE...BURLINGTON...
BRIGHTON AND MUCH OF STEPHENSON COUNTY HAVE ALREADY RECEIVED HEAVY
RAIN IN THE PAST DAY OR TWO...THUS CONDITIONS WILL BE MORE
FAVORABLE FOR RUNOFF LEADING TO FLOODING IN OR NEAR THESE AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW THUNDERSTORMS WILL BE POSSIBLE TUESDAY MORNING...AS THE STORM
SYSTEM RESPONSIBLE FOR MONDAYS STORMY WEATHER MOVES AWAY FROM THE
AREA. GUSTY NORTHWEST WINDS WILL BE POSSIBLE DURING THE LATE MORNING
AND AFTERNOON HOURS...WITH GUSTS UP TO 35 MPH POSSIBLE. TUESDAY
AFTERNOON AND EVENING...MORE SCATTERED SHOWERS AND STORMS WILL BE
POSSIBLE.  THE MAIN THREAT WITH THESE STORMS WILL BE STRONG WINDS
AND SMALL HAIL.  LOCATIONS MOST AT RISK FOR THESE STORMS WILL BE
ALONG AND NORTH OF INTERSTATE 80.

MORE THUNDERSTORMS WILL BE POSSIBLE FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. PLEASE
REPORT ANY HAIL...WINDS GREATER THAN 40 MPH OR FLOODING TO YOUR
LOCAL LAW ENFORCEMENT FOR RELAY TO THE NATIONAL WEATHER SERVICE IN
THE QUAD CITIES.

05/ERVIN

In the hours before

Local storm report, Jul 5, 3:36 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
436 PM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0407 PM     TORNADO          4 SW PROPHETSTOWN       41.63N 89.99W
07/05/2004                   WHITESIDE          IL   LAW ENFORCEMENT

            TORNADO TOUCHED DOWN IN FIELD AND THEN WENT BACK UP INTO
            CLOUD. NO DAMAGE REPORTED.

&&

AWIPSUSR
Special weather statement, Jul 5, 3:56 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
456 PM CDT MON JUL 5 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-007-009-
015>017-024>026-034-035-060300-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLINTON IA-
DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-
HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-
JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-
MERCER IL-MUSCATINE IA-ROCK ISLAND IL-SCOTT IA-VAN BUREN IA-
WARREN IL-WASHINGTON IA-WHITESIDE IL-
456 PM CDT MON JUL 5 2004

...TORNADO WATCH NUMBER 566 IS IN EFFECT UNTIL 10 PM CDT...

IN ILLINOIS THIS WATCH INCLUDES THE FOLLOWING COUNTIES...
BUREAU...JO DAVIESS...CARROLL...WHITESIDE...ROCK ISLAND...HENRY...
MERCER...HENDERSON...WARREN...HANCOCK AND MCDONOUGH.

IN IOWA THIS WATCH INCLUDES THE FOLLOWING COUNTIES...
BUCHANAN...DELAWARE...DUBUQUE...BENTON...CEDAR...CLINTON...
JACKSON...JOHNSON...JONES...LINN...MUSCATINE...SCOTT...
DES MOINES...HENRY...JEFFERSON...KEOKUK...LEE...LOUISA...
VAN BUREN AND WASHINGTON.

A COLD FRONT WILL MOVE INTO THE AREA FROM THE WEST THIS AFTERNOON
AND EVENING...ASSOCIATED WITH A SURFACE LOW MOVING EAST ACROSS
CENTRAL IOWA. AHEAD OF THE COLD FRONT THE AIRMASS IS VERY UNSTABLE
AND THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE AND STRENGTH
IN THE NEXT FEW HOURS.  DUE TO THE VICINITY OF THE LOW CENTER...
TORNADOES ARE A SIGNIFICANT RISK WITH THESE STORMS...THOUGH LARGE
HAIL AND DAMAGING WIND GUSTS ARE ALSO EXPECTED.

LE
Local storm report, Jul 5, 4:04 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
504 PM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0406 PM     TORNADO          6 SSW PROPHETSTOWN      41.59N 89.98W
07/05/2004                   WHITESIDE          IL   LAW ENFORCEMENT

            TORNADO DAMAGED FARM MACHINE SHED, NO INJURIES. TOUCHED
            DOWN TWICE, ONCE IN OPEN FIELD AND SECOND TIME ON MACHINE
            SHED. FARM IS 6 MILES SOUTH ON WASHINGTON ROAD. THIS IS
            THE SAME TORNADO THAT WAS ORIGINALLY REPORTED 4 MILES SW
            OF PROPHETSTOWN.

&&

AWIPSUSR

The radar

The Quad Cities radar (KDVN), 141 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

4 heavy rain, 2 flash flood. Local standard time, as filed.

Heavy Rain, Buchanan

When
July 5, 4:48 PM CST
Where
Buchanan County, Stanley
Measured
4.8
Reported by
OFFICIAL NWS OBS.
Coordinates
42.471, -91.838 (the zone’s center; the record gives no point)

4.80 inches since 0600 CST

Flash Flood, Buchanan

When
July 5, 5:00 PM CST to July 6, 12:00 AM CST
Where
Buchanan County, 2 mi E of Stanley
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
42.471, -91.838 (the zone’s center; the record gives no point)

West branch of Buffalo Creek out of its banks closing C57 and W33 due to high water.

Flash Flood, Buchanan

When
July 5, 5:40 PM CST to July 6, 12:00 AM CST
Where
Buchanan County, North Portion
Property damage
$70,000
Reported by
EMERGENCY MANAGER
Coordinates
42.471, -91.838 (the zone’s center; the record gives no point)

Widespread flash flooding occurring across Northern Buchanan County. Most roads over Buffalo Creek are closed or will close shortly due to high water. Pine and Otter Creeks coming out of their banks and closing many secondary roads due to high water.

Heavy Rain, Henry

When
July 5, 5:58 PM CST to 6:28 PM CST
Where
Henry County, 1 mi SSW of Olds
Measured
1
Reported by
TRAINED SPOTTER
Coordinates
40.988, -91.544 (the zone’s center; the record gives no point)

1.00 inch in 30 minutes

Heavy Rain, Johnson

When
July 5, 6:05 PM CST to 6:30 PM CST
Where
Johnson County, Iowa City
Measured
1.25
Reported by
TRAINED SPOTTER
Coordinates
41.672, -91.588 (the zone’s center; the record gives no point)

1.25 inches in 25 minutes; considerable street flooding occurring, especially on Randall Street.

Heavy Rain, Buchanan

When
July 5, 7:25 PM CST
Where
Buchanan County, Stanley
Measured
6.38
Reported by
OFFICIAL NWS OBS.
Coordinates
42.471, -91.838 (the zone’s center; the record gives no point)

6.38 inches of rain since 0600 CST

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418400, 5418401, 5418402, 5418404, 5418403, 5418405.